Case Presentation by Dr. Lauren Holmquist, MD
Chief Complaint: “I had chest palpitations”
History of Present Illness:
Patient is a 77-year-old female who presents to the Emergency Department after feeling heart palpitations earlier that day at home. She was made a medical code secondary to bradycardia and hypotension. In the resuscitation bay, patient states that she called the ambulance because her heart was racing. History is somewhat limited due to underlying dementia. The patient has no complaints of dizziness, shortness of breath, chest pain, or abdominal pain. She denies any current chest palpitations.
According to the patient’s daughter, she had complained of feeling lightheaded earlier that day. She said that her mother had three episodes of dizziness and had fainted once while walking to the bathroom. After her fainting episode, EMS was called. The patient’s daughter denied tongue biting or loss of bladder or bowel continence.
Review of Systems:
Constitutional: Denies fevers or chills
Eyes: Denies vision loss
Ears, Nose, Mouth, Throat: Denies earache
Cardiovascular: Positive for history of heart palpitations
Respiratory: Denies cough or shortness of breath
Gastrointestinal: Denies epigastric pain, nausea, vomiting and diarrhea
Genitourinary: Denies dysuria
Musculoskeletal: Denies joint pain
Skin: Denies new rashes
Neurological: Positive for syncopal episode
Past Medical History: Hypertension, atrial fibrillation, diabetes, dementia, kidney disease (no dialysis), and cardiac stents in 1995 status most MI
Past Surgical History: Hysterectomy, cataract surgery
Medications: Per the patient’s daughter, she takes lopressor 50 mg daily, cardizem 60 mg daily, simvastatin 40 mg daily, procardia 20 mg daily, digoxin 0.125 mg daily, isosorbide mononitrate 30 mg daily, potassium chloride 10 mEq daily, lasix 20 mg daily, seroquel 25 mg daily, aspirin 81 mg daily, clonazepam 0.5 mg daily, ativan 1 mg daily, oxybutynin 5 mg daily, donepezil
Allergies: Penicillin, codeine, shellfish
Social History: Patient denies any alcohol, tobacco, and illicit drug use
Family History: Hypertension
General: Patient is alert and oriented x 1 (to herself only). In no apparent distress. Non-toxic appearing. No slurred speech.
Vital signs: Blood pressure 92/40, pulse 57, respirations 16, temperature 36.7, pulse ox 96% on room air
Eyes: Pupils equal, round, and reactive to light. 3mm bilaterally. Extraocular movements intact
Ears, Nose, Throat: Dry mucus membranes
Neck: Supple, no lymphadenopathy, no JVD
Cardiovascular: Bradycardic, regular rhythm, S1 and S2 heard without murmurs. No pitting edema. Palpable and equal pulses in all four extremities.
Respiratory: Lungs clear to auscultation bilaterally. No wheezing or rhonchi heard.
Gastrointestinal: Soft, nondistended, nontender to palpation. No obvious palpable masses.
Musculoskeletal: Spontaneously moving all four extremities
Skin: Warm, dry
Neurologic: Alert and oriented. Speaking coherently. No facial asymmetry, tongue protrudes midline. No dysmetria or dysdiadochokinesia noted. Muscle strength 4/5 in all four extremities. Sensation to light touch intact throughout entire face and all four extremities.
Electrolytes: Na 135, K 5.8, Cl 103, CO2 22, BUN 29, Cr 1.72; Anion gap 10; Ca 9.1, Mg 2.0
CBC: WBC 9.8, Hb 11.2, Hct 36.3, Platelets 273
UA: Negative for infection
Digoxin level: 2.1
NT-Pro BNP: 5.077
The patient was given a 500 cc fluid bolus. She was also given insulin, D50 and sodium bicarbonate for treatment of hyperkalemia. A repeat set of vitals included a blood pressure of 83/42 and a heart rate of 42. The patient was transferred back to the module for further work up.
1) For this patient, what is the recommended initial treatment?
d. Transvenous pacing
2) Above what potassium level has been associated with 100% mortality in the untreated patient?
3) There are various other toxic ingestions that can present as hypotension and bradycardia. What is one physical exam finding that would distinguish clonidine overdose from the others?
c. Miotic pupils
d. Visual disturbances
Answers and Discussion:
The patient in this case presentation is presenting with digoxin toxicity, which is manifested by hypotension, bradycardia, and elevated potassium levels. This patient has a history of kidney disease and presents with an elevated creatinine; therefore her digoxin toxicity is most likely secondary to dehydration and renal failure, as the kidney eliminates digoxin. The treatment for digoxin poisoning is the administration of digoxin-specific fragment antigen-binding (Fab) antibodies (DigiFab). All other interventions are considered adjunctive. Digibind treatment should be reserved for cases of severe cardiovascular toxicity. In acute toxicity, antibody treatment should be used for a potassium value greater than 5 mEq/L or unstable dysrthmias. Treatment of digibind is indicated in this patient because her potassium is 5.8 and she has symptomatic bradycardia.
Dose of Digibind (in number of vials): [Level x weight (kg)]/100 **round to nearest vial**
Due to the patient’s hyperkalemia and history of kidney disease, you may have been tempted to give calcium. While calcium administration is indicated in the setting of hyperkalemia to stabilize the cardiac membrane, the administration of calcium in the digoxin-poisoned patient may precipitate “stone heart”, also known as cardiac standstill. The theory of “stone heart” is actually quite controversial. While there is a fear that IV calcium can precipitate life-threatening arrhythmias in the digoxin-toxic patient, the study by Levine M et al concluded that calcium did not seem to cause cardiac standstill or increase mortality. The paper notes that there have only been five case reports of deaths in patients on cardiac glycosides after they had been treated with IV calcium. Digoxin inhibits the sodium-potassium ATPase pump, increasing intracellular sodium and calcium in the myocardium. Since calcium causes myocardial contraction, it is not illogical to believe that increased intracellular levels of the cation would produce irreversible contraction.
Hemodialysis is insufficient in digoxin toxicity because the drug has a large volume of distribution and is mostly protein bound, therefore, will not be removed with HD.
Pacing may be needed temporarily while waiting for Digibind to take effect. There have been reports of successful transcutaneous pacing, however it is generally recommended that transvenous pacing be withheld unless external pacing fails. Digoxin already irritates the myocardium, which may be worsened with the catheter in transvenous pacing.
Hyperkalemia develops in digoxin toxicity due to inhibition of the Na/K ATPase pump, and it is the most important predictor of outcome in the setting of acute digoxin toxicity. The serum potassium level is in fact a better predictor of mortality than the initial digoxin concentration. This was first shown in a classic study by Bismuth, C. before the advent of antidotal therapy using digoxin-specific antibody fragments. In this study of 91 patients primarily with acute digoxin toxicity rather than intentional overdose, nearly 50% of untreated patients with a potassium level between 5-5.5 died. No patients with a potassium level less than 5 died. 100% of patients (all 10 in the study) with potassium exceeding 5.5 died.
Even with Digibind, treatment of severe hyperkalemia with IV glucose, insulin, and sodium bicarbonate should be still done. All of these treatments were given in this particular patient.
Clonidine is a commonly used central alpha-2-adrenergic agonist, used in the management of hypertension. Stimulation of these receptors inhibits the release of peripheral catecholamines, which results in a decrease of heart rate, contractility, and peripheral vascular resistance. While a paradoxical hypertension may occur right after ingestion of clonidine, it ultimately manifest as hypotension and bradycardia, similar to digoxin toxicity. However, unlike digoxin, clonidine also stimulates the same mu receptor as opioids, leading to miotic pupils. This is not seen in digoxin overdose.
Both digoxin and clonidine overdose can cause lethargy. One of the characteristic features of digoxin toxicity is its visual disturbances, including yellow-green chromatopsia (also red, brown, and blue). Beta-blocker and calcium channel blocker overdoses can also cause hypotension and bradycardia. Beta blocker overdose usually causes hypoglycemia while calcium channel blocker overdose can cause hyperglycemia.
- Digoxin works by inhibiting the sodium/potassium ATPase pump on the cardiac cell membrane, which leads to increased intracellular calcium and extracellular potassium.
- Hyperkalemia is biggest predictor of mortality in the acutely digoxin-toxic patient.
- Digibind is sufficient for treatment of digoxin-induced hyperkalemia. For an exam, never give calcium to these patients, but note the theory of “stone heart” is controversial.
- Common EKG findings: PVCs, Atrial fibrillation with AV dissociation, Atrial tachycardia with block, Nonparoxysmal junctional tachycardia, Bidirectional ventricular tachycardia
- Treatment of choice is Digibind FAB. Atropine can be used for bradycardia with high AV block.
- Chronic digoxin toxicity is often more difficult to diagnose, as symptom onset is more insidious. GI symptoms are less pronounced, whereas neurological manifestations may be more prominent. In chronic digoxin toxicity, hypokalemia is of greater concern.
- The Effects of Intravenous Calcium in Patients with Digoxin Toxicity. Levine, M et al. J Emergency Medicine 2011. Jan;40:41-6.
- Digitalis (cardiac glycoside) poisoning. Levine, M et al. UpToDate.
- Cardiac arrhythmias due to digoxin toxicity. Goldberger, A. UpToDate.
- Rosen’s Emergency Medicine, Concepts and Clinical Practice. 8th Edition.